Therapeutic potential of kava in the treatment of anxiety disorders.CNS Drugs. 2002; 16(11):731-43.CD
Anxiety disorders are among the most common psychiatric disorders that affect all age groups of the general population. Currently, the preferred treatment is with pharmacological drugs that have antidepressant or anti-anxiety properties. However, these agents have numerous and often serious adverse effects, including sedation, impaired cognition, ataxia, aggression, sexual dysfunction, tolerance and dependence. Withdrawal reactions on termination after long-term administration are also a major limiting factor in the use of these agents. Herbal remedies, including kava (Piper methysticum), have been shown to be effective as alternative treatments, at least in mild to moderate cases of anxiety. Kava is a social and ceremonial herb from the South Pacific. It is available in the west as an over-the-counter preparation. Its biological effects, due to a mixture of compounds called kavalactones, are reported to include sedative, anxiolytic, antistress, analgesic, local anaesthetic, anticonvulsant and neuroprotective properties. The pharmacological properties of kava are postulated to include blockade of voltage-gated sodium ion channels, enhanced ligand binding to gamma-aminobutyric acid (GABA) type A receptors, diminished excitatory neurotransmitter release due to calcium ion channel blockade, reduced neuronal reuptake of noradrenaline (norepinephrine), reversible inhibition of monoamine oxidase B and suppression of the synthesis of the eicosanoid thromboxane A(2), which antagonises GABA(A) receptor function. Clinical studies have shown that kava and kavalactones are effective in the treatment of anxiety at subclinical and clinical levels, anxiety associated with menopause and anxiety due to various medical conditions. Until recently, the adverse effects attributed to kava use were considered mild or negligible, except for the occurrence of a skin lesion. This disorder, called kava dermopathy, occurs only with prolonged use of large amounts of kava and is reversible on reduced intake or cessation. Rare cases of interactions have occurred with pharmaceutical drugs that share one or more mechanisms of action with the kavalactones. In the past few years, about 35 cases of severe liver toxicity associated with kava intake have been reported in Europe and the US. However, a direct causal relationship with kava use has been difficult to establish in the majority of the cases, and there is insufficient evidence to implicate kava as the responsible agent. Nevertheless, until further research clarifies any causality, kava should be used with caution.